Kansas, 2011

Drought in Kansas, April 26 to 30, 2011

April 26 to 30, 2011 · NWS ICT · 4 events in 4 counties and zones

An extended period of dry weather began to worsen across portions of Southwest and South Central Kansas during the second half of April. Areas south and west of Wichita began to creep into the the severe drought category (D2).

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

An extended period of dry weather began to worsen across portions of Southwest and South Central Kansas during the second half of April. Areas south and west of Wichita began to creep into the the severe drought category (D2).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 25, 10:59 PM CST, 1 hour 1 minute earlier.

Area forecast discussion, Apr 25, 10:59 PM CST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1159 PM CDT MON APR 25 2011

.AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
PRIMARY FOCUS CONTINUES TO BE ON BEHAVIOR OF INTENSIFYING CYCLONE
MOVING NE FROM MO TO IL THROUGHOUT THE NIGHT...AS ALL FACETS OF
FORECAST HINGE ON IT'S RATE OF NE MOVEMENT. PER 11-3.9U IMAGERY
WRN PERIPHERY OF MVFR STRATOCU ADVANCING SLOWLY...BUT CONSISTENTLY
EWD TOWARD CNTRL KS AT 26/06Z. AS SUCH AM STILL CONFIDENT THAT
KRSL WILL REMAIN IN VFR STATUS THE REST OF THE NIGHT WITH SOME 5SM
BR POSSIBLE ~26/11Z AS WINDS DIMINISH & SKIES CLEAR. KHUT...KSLN &
KICT ARE STILL EXPECTED TO ACHIEVE VFR STATUS 26/11Z-26/12Z WITH
KCNU LIKELY TO REMAIN IN MVFR CIG STATUS TIL MID TUE-AFTERNOON.

&&

PREV DISCUSSION... /ISSUED 243 PM CDT MON APR 25 2011/

DISCUSSION...
MAIN FORECAST UPDATES WILL FOCUS ON ENDING RAINFALL OVER SOUTHEAST
KANSAS WITH POSSIBLE FROST IN CENTRAL KANSAS TONIGHT...FOLLOWED BY
NEXT ROUND OF PRECIPITATION FOR TUESDAY/WEDNESDAY AND WARMER
TEMPERATURES LATE IN THE WORK WEEK.

TONIGHT
THE UPPER WAVE WILL LIFT NORTHEAST INTO IOWA AS ISENTROPIC DOWNGLIDE
QUICKLY OVERSPREADS THE REGION FROM WEST TO EAST TONIGHT WITH
PRECIPITATION ENDING OVER SOUTHEAST KANSAS. IT WILL BE A CHILLY
NIGHT OVER CENTRAL KANSAS AS SURFACE HIGH PRESSURE SETTLES OVER THE
WESTERN HALF OF THE STATE. THE COMBINATION OF LIGHT WINDS AND
CLEARING SKIES COULD GIVE WAY TO FROST DEVELOPMENT...THUS WILL
INSERT SOME PATCHY FROST FOR AREAS GENERALLY ALONG AND WEST OF
HIGHWAY 14 IN CENTRAL KANSAS TOWARDS MORNING.

TUE-THU
TWO MORE COOL BELOW NORMAL DAYS WILL BE ON TAP FOR KANSAS BEFORE
WARMER AIR MOVES BACK INTO THE REGION ON THURSDAY. THE NEXT UPPER
WAVE CURRENTLY LOCATED OVER OREGON PER SATELLITE WATER VAPOR IMAGERY
WILL MOVE SOUTHEAST ACROSS THE ROCKIES AND EJECT EASTWARD INTO THE
PLAINS ON TUESDAY. THIS WILL INDUCE ISENTROPIC LIFT OVER WESTERN
KANSAS TOMORROW MORNING WITH SHOWERS AND A FEW EMBEDDED
THUNDERSTORMS SPREADING EASTWARD INTO CENTRAL/SOUTH CENTRAL KANSAS
BY TUESDAY AFTERNOON. THE PRECIPITATION WILL MOVE SLOWLY EAST ACROSS
THE AREA FOR TUESDAY NIGHT AND TAPER OFF WEDNESDAY MORNING. SEVERE
WEATHER IS NOT EXPECTED WITH ANY OF THIS ACTIVITY DUE TO LIMITED
INSTABILITY FOR THIS PERIOD. THE UPPER WAVE MOVES INTO THE GREAT
LAKES REGION ON THURSDAY WITH WARMER AIR AND DOWNSLOPE EFFECTS
BOOSTING DAYTIME TEMPERATURES INTO THE 70S FOR KANSAS.

EXTENDED: FRI-MON
DRY WARM AND WINDY CONDITIONS EXPECTED FOR FRIDAY WITH ELEVATED
PRECIPITATION ACTIVITY FAVORED NORTH OF THE WARM FRONT OVER
EASTERN NEBRASKA AND IOWA. MEANWHILE...NEXT UPPER TROUGH WILL
DEEPEN OVER ROCKIES ON SATURDAY WITH A STRONG COLD FRONT SURGING
SOUTHEAST ACROSS KANSAS DURING THE DAY. DECENT GULF MOISTURE WILL
STREAM NORTHWARD IN ADVANCE OF THE FRONT BUT TIMING OF THE FRONT
ENCOUNTERING THIS MOISTURE FOR SHOWERS/STORMS WILL BE THE MAIN
CHALLENGE. THE LATEST GUIDANCE WOULD SUGGEST THE SURFACE FRONT AFFECTING
SOUTHEAST KANSAS FOR SATURDAY AFTERNOON WHICH MATCHES OUR CURRENT
PRECIPITATION FORECAST. OTHERWISE...MUCH COOLER AIR WILL SPREAD
INTO THE AREA BEHIND THE FRONT FOR SUNDAY.

FIRE WEATHER...
FIRE WEATHER CONCERNS WILL REMAIN LOW OVER THE ENTIRE AREA THROUGH
MID-WEEK WITH CLOUDS AND CHANCES OF PRECIPITATION KEEPING FIRE
DANGER LEVELS LOW. WARMER TEMPERATURES AND GUSTY SOUTH WINDS WILL
ELEVATED FIRE LEVELS ON FRIDAY BUT RECENT RAINFALL SHOULD DIMINISH
CURING VALUES AS GRASSES CONTINUE TO GREEN.

JAKUB

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    39  63  44  62 /  10  30  50  20
HUTCHINSON      37  62  43  63 /  10  30  50  20
NEWTON          39  62  44  62 /  10  20  40  20
ELDORADO        41  63  44  62 /  20  20  50  30
WINFIELD-KWLD   41  64  45  62 /  20  20  60  30
RUSSELL         34  61  40  64 /  10  40  40  10
GREAT BEND      34  61  41  65 /  10  40  50  10
SALINA          36  62  43  62 /  10  20  30  10
MCPHERSON       37  62  43  63 /  10  30  40  20
COFFEYVILLE     46  67  46  61 /  40  10  50  40
CHANUTE         44  65  46  60 /  30  10  40  30
IOLA            44  65  46  60 /  40  10  40  30
PARSONS-KPPF    45  66  46  60 /  40  10  50  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Apr 25, 9:07 PM CST, 2 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1007 PM CDT MON APR 25 2011

KSZ032-033-047>053-067>072-082-083-091>096-098>100-270315-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1007 PM CDT MON APR 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

FLOODING IS ONGOING AND EXPECTED TO CONTINUE FOR EXTREME SOUTHEAST
KANSAS TIL EARLY TUESDAY MORNING. THE GREATEST RISK OF FLOODING IS
SOUTHEAST OF A LINE FROM ERIE TO SEDAN.

ISOLATED THUNDERSTORMS ARE STILL POSSIBLE OVER SOUTHEAST KANSAS TIL
AROUND MIDNIGHT...BUT WILL BE NEITHER STRONG NOR SEVERE.

IN ADDITION...PATCHY FROST COULD DEVELOP OVER CENTRAL KANSAS TOWARD
MORNING...PRIMARILY ALONG AND WEST OF HIGHWAY 14...AS TEMPERATURES
DROP INTO THE LOWER AND MID 30S.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

PATCHY FROST WILL AFFECT PORTIONS OF CENTRAL KANSAS EARLY TUESDAY
MORNING.

ISOLATED THUNDERSTORMS ARE POSSIBLE FOR ALL AREAS TUESDAY AFTERNOON
AND TUESDAY NIGHT...BUT WILL NEITHER STRONG NOR SEVERE.

A VERY HIGH FIRE DANGER IS POSSIBLE FRIDAY AFTERNOON OVER CENTRAL
KANSAS WITH DRY AND WINDY WEATHER FORECAST.

THERE IS A CHANCE OF THUNDERSTORMS OVER SOUTHEAST KANSAS SATURDAY
AND SATURDAY NIGHT WHICH MAY BE QUITE STRONG WITH SMALL HAIL AND
WINDS AROUND 50 MPH.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT
(LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

ES/CDJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 drought. Local standard time, as filed.

Drought, Kingman

When
April 26, 12:00 AM CST to April 30, 12:00 AM CST
Where
Kingman forecast zone
Reported by
Newspaper
Coordinates
37.559, -98.136 (the zone’s center; the record gives no point)

A drought began to worsen across South Central Kansas during the last part of the month. The drought reached D2 levels across the area during the week of April 26th and lasted through the end of the month.

Drought, Harper

When
April 26, 12:00 AM CST to April 30, 12:00 AM CST
Where
Harper forecast zone
Reported by
Newspaper
Coordinates
37.192, -98.075 (the zone’s center; the record gives no point)

A drought began to worsen across South Central Kansas during the last part of the month. The drought reached D2 levels across the area during the week of April 26th and lasted through the end of the month.

Drought, Sedgwick

When
April 26, 12:00 AM CST to April 30, 12:00 AM CST
Where
Sedgwick forecast zone
Reported by
Newspaper
Coordinates
37.685, -97.461 (the zone’s center; the record gives no point)

A drought began to worsen across South Central Kansas during the last part of the month. The drought reached D2 levels across the area during the week of April 26th and lasted through the end of the month.

Drought, Sumner

When
April 26, 12:00 AM CST to April 30, 12:00 AM CST
Where
Sumner forecast zone
Reported by
Newspaper
Coordinates
37.237, -97.477 (the zone’s center; the record gives no point)

A drought began to worsen across South Central Kansas during the last part of the month. The drought reached D2 levels across the area during the week of April 26th and lasted through the end of the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 312038, 312040, 312041, 312043.